Alert archive / North Carolina / Beach Hazards Statements in 2025
Beach Hazards Statement 26, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 9, 2025, 9:03 PM EDT for 4 counties in North Carolina. It took effect at Jun 10, 2025, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2025, 9:03 PM EDT (01:03 UTC)
- In effect from
- Jun 10, 2025, 8:00 AM EDT
- Expired
- Jun 10, 2025, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 944 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted.
723 WHUS42 KMHX 100103 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 903 PM EDT Mon Jun 9 2025 NCZ195-196-199-204-205-101315- /O.NEW.KMHX.BH.S.0026.250610T1200Z-250611T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 903 PM EDT Mon Jun 9 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From 8 AM EDT Tuesday through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ Heden
1 follow-up statement
396 WHUS42 KMHX 100815 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 415 AM EDT Tue Jun 10 2025 NCZ195-196-204-205-102015- /O.CON.KMHX.BH.S.0026.250610T1200Z-250611T0000Z/ West Carteret-East Carteret-Ocracoke Island-Hatteras Island- 415 AM EDT Tue Jun 10 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...For the high rip current threat, the beaches from Cape Hatteras to Bogue Inlet. For the longshore currents, beaches from Cape Hatteras to Cape Lookout and beaches from Beaufort Inlet to Bogue Inlet. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:20 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ NCZ199-102015- /O.CON.KMHX.BH.S.0026.250610T1200Z-250611T0000Z/ Coastal Onslow- 415 AM EDT Tue Jun 10 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...Onslow County beaches. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 9, 7:59 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 9, 7:59 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
759 PM EDT Mon Jun 9 2025
.SYNOPSIS...
Another round of strong to severe storms is possible late
tonight and early Tuesday morning. The unsettled pattern will
continue through midweek, keeping rain and strong to severe
thunderstorms in the forecast. A front will push into the area
Wednesday, and stalling near the coastal plain through late
week.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 330 PM Mon...Broad upper low continues to meander its way
across the Upper Midwest and Great Lakes this morning leaving
much of the Gulf States and Carolinas under zonal flow in which
subtle shortwaves traverse. This pattern will gradually become
more cyclonic as upper low gradually lifts into eastern Canada,
and by Tue morning trough axis will be squarely over the
Midwest. At the surface, stalled frontal boundary to the west,
keeping ENC firmly in the warm sector.
Isolated to widely sct showers and thunderstorms developing
early this afternoon, aided by sea/sound breezes and lingering
outflow boundaries. Instability and shear continue to look much
weaker than past few days, although an iso strong storm with
gusty winds still possible with DCAPEs around 1000 J/kg.
This convection will likely wane with loss of heating this
evening. Attention then turns to a potential renewal of
convective development after midnight as remnant circulations
from prior activity in GA/SC lifts northeastward towards the
region overnight and early Tue morning ahead of the main cold
front, currently moving into the TN/OH valley region. Almost
every CAM depicts at least some iso shower and tstorm activity
over ENC after midnight as 850 mb LLJ strengthens to nearly 40
kt. All guidance shows the most robust activity developing in
tandem with a mesoscale feature lifting towards the southern
coast early Tues AM. Where this tracks remains uncertain and
we'll have to watch its evolution this afternoon, but assuming
CAMS are right areas most favored to see early morning storms
will be along the Crystal Coast and the Outer Banks.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH 6 PM TUESDAY/...
As of 330 PM Mon...Upper low will continue to meander through
the Great Lakes and southern Canada, while shortwave energy
rotates through the base of the trough. Cyclonic flow develops
across the Carolinas while sfc front pushes towards the
Appalachians. Main challenge will be the convective potential.
If MCV moves through early Tue morning, it could impact
afternoon and evening re-development, which 12z CAMs show
varying solutions. Area remains outlooked in a Marginal Risk. ML
CAPE values 1-2000 J/kg, and deep layer shear 25-35 kt support
the risk for scattered tstm development. A few iso strong storms
possible, with the main threat of damaging wind gusts. Low
level thickness values and pc to mc skies will keep temps near
normal, with highs in the mid to upper 80s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 3 AM Monday...
Key Messages:
- Unsettled weather will continue through the long term
An upper low will dig across southern Canada through Wednesday with
multiple embedded shortwave troughs tracking across ENC. Front
will slowly work towards the CWA and start to cross on
Wednesday. The environment will be conducive to support a few
strong thunderstorms Wednesday with 1500-2000 J/kg of MLCAPE.
PWATs in the 1.5-2" range will pose a threat for locally heavy
rainfall as well.
By late week, upper ridging builds in across the southeastern US,
bringing in broad subsidence aloft. At the surface, however, the
aforementioned front will stall across the area through Friday. This
boundary, plus the sound and sea breezes, will keep showers and
thunderstorms in the forecast through the end of the week.
The weekend looks even more unsettled as we regain upper level
support with multiple shortwaves crossing the area and the stalled
front finally pushing offshore.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /through Tuesday/...
As of 800 PM Mon...Pred VFR conditions expected outside of
convection with a period of MVFR conditions possible overnight.
Isolated showers have developed over parts of the western
forecast area as of 8 PM, which may bring a light rain shower
to ISO through 01Z (lower confidence that these showers reach
PGV). A stronger cluster of thunderstorms is ongoing farther
southwest. Expectation is for this cluster to weaken over the
next couple of hours with the loss of heating as it moves
eastward towards the forecast area, but given uncertainty in
longevity of this complex, have kept PROB30s in the TAFs for
OAJ/ISO through 04Z.
More scattered shower and thunderstorm activity is possible
after 06z as remnant MCVs from upstream convection in GA/SC lift
towards the region. CAMs continue to show varying solutions on
how convection evolves, with best chances late tonight and early
Tue morning, especially along the southern coast. As usual,
thunderstorms impacting terminals may bring brief periods of
lower cigs and significant visibility reductions in heavy
rainfall. A few storms could be severe with an isolated risk of
strong wind gusts exceeding 40 kt. MCVs are also expected to
bring in a period of MVFR conditions late tonight as low stratus
builds in.
As showers/thunderstorms push offshore tomorrow morning and low
stratus mixes out, VFR conditions are expected to return to all
terminals by mid-morning. Additional convective development is
then expected Tuesday afternoon/evening; however, confidence is
low in timing and placement as this will be dependent on the
evolution of overnight showers and thunderstorms. This will be
monitored for future TAF cycles. Outside of convection, expect
gusty southwesterly winds tomorrow.
LONG TERM /Tuesday night through Saturday/...
As of 415 AM Monday...Unsettled conditions will prevail through
the period, keeping showers and thunderstorms in the forecast
each day. Expect periods of sub- VFR flight cats with gusty
winds and locally heavy rainfall.
&&
.MARINE...
SHORT TERM /through Tuesday/...
As of 330 PM Mon...Latest obs show SW winds 10-20 kt with seas
3-5 ft. SW flow will increase to 15-25 kt gusting 25-30 kt this
evening and overnight with seas building to 4-8 ft (highest
south of Hatteras). Gusty SW winds will continue Tue. SCAs
continue for the coastal waters, Pamlico/Croatan/Roanoke Sounds
into Tue evening. Convective activity will likely increase
overnight into Tuesday AM, with best chances across Onslow and
Raleigh Bays. Additional tstms will be possible Tue afternoon
and evening across the waters.
LONG TERM /Tuesday night though Saturday/...
As of 420 AM Monday...From Wednesday forward, winds will be
light and generally out of the SW with 2-4 ft seas. Showers and
thunderstorms will be possible each day.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-204-205.
MARINE...Small Craft Advisory until 8 PM EDT Tuesday for AMZ135-150-231.
Small Craft Advisory until 11 PM EDT Tuesday for AMZ152-154-
156-158.
&&
SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...OJC
AVIATION...CQD/OJC/ZC
MARINE...CQD/OJCHazardous weather outlook, Jun 9, 8:56 PM EDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 856 PM EDT Mon Jun 9 2025 NCZ205-110100- Hatteras Island- 856 PM EDT Mon Jun 9 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING SOUTH OF CAPE HATTERAS... ...MODERATE RIP CURRENT RISK IN EFFECT NORTH OF CAPE HATTERAS FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-110100- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- 856 PM EDT Mon Jun 9 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193-194-198-203-110100- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 856 PM EDT Mon Jun 9 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. A few strong to severe thunderstorms are possible overnight, posing a risk of damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 9, 3:32 PM EDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
332 PM EDT Mon Jun 9 2025
NCZ203-092000-
Northern Outer Banks NC-
332 PM EDT Mon Jun 9 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DARE COUNTY THROUGH
400 PM EDT...
At 331 PM EDT, Doppler radar was tracking a strong thunderstorm over
Roanoke Island Festival Park, or 7 miles south of Kill Devil Hills,
moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Nags Head, Manteo, Whalebone, Jockeys Ridge State Park, Roanoke
Island Festival Park, Wanchese, Wright Brothers National Monument,
Nags Head Fishing Pier, Bodie Island Lighthouse, and Outer Banks
Fishing Pier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3599 7545 3590 7545 3576 7560 3583 7573
3586 7576 3586 7575 3587 7575 3587 7576
3588 7575 3589 7577 3604 7565
TIME...MOT...LOC 1931Z 293DEG 9KT 3591 7567
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RCFSpecial weather statement, Jun 9, 8:17 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
817 PM EDT Mon Jun 9 2025
NCZ090-100100-
Duplin NC-
817 PM EDT Mon Jun 9 2025
...STRONG THUNDERSTORMS WILL IMPACT DUPLIN COUNTY THROUGH 900 PM
EDT...
At 817 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Ammon to near Harrells to near
Carvers. Movement was northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wallace, Warsaw, Rose Hill, Beulaville, Bowdens, Kenansville,
Chinquapin, Harrells, Sarecta, Magnolia, Greenevers, and Teachey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3490 7815 3505 7816 3515 7797 3493 7770
3472 7787 3472 7796 3471 7798 3473 7802
3473 7803 3472 7811 3471 7813 3472 7815
3474 7820
TIME...MOT...LOC 0017Z 243DEG 31KT 3482 7843 3470 7829 3449 7845
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
RCFSpecial weather statement, Jun 9, 8:35 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
835 PM EDT Mon Jun 9 2025
NCZ090-100100-
Duplin NC-
835 PM EDT Mon Jun 9 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DUPLIN COUNTY
THROUGH 900 PM EDT...
At 835 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bowdens, or 7 miles northwest of Warsaw, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mount Olive, Beautancus, Faison, and Calypso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3514 7816 3519 7816 3518 7808 3519 7805
3519 7802 3518 7798 3517 7798 3517 7792
3505 7815 3505 7816 3508 7816 3509 7817
3512 7817
TIME...MOT...LOC 0035Z 232DEG 23KT 3507 7819
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RCFSpecial weather statement, Jun 9, 8:56 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
856 PM EDT Mon Jun 9 2025
NCZ090-100130-
Duplin NC-
856 PM EDT Mon Jun 9 2025
...STRONG THUNDERSTORMS WILL IMPACT WESTERN ONSLOW AND SOUTHEASTERN
DUPLIN COUNTIES THROUGH 930 PM EDT...
At 855 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wallace to near Willard to near Murray
Town. Movement was east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wallace, Cypress Creek, and Chinquapin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3481 7802 3483 7767 3474 7769 3472 7768
3472 7796 3471 7798
TIME...MOT...LOC 0055Z 254DEG 24KT 3478 7796 3470 7789 3463 7796
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RCFThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:17 PM EDT | Special Weather Statement | MHX | Duplin | 43 min |
| Jun 9, 8:35 PM EDT | Special Weather Statement | MHX | Duplin | 25 min |
| Jun 9, 8:56 PM EDT | Special Weather Statement | MHX | Duplin | 34 min |
| Jun 10, 5:25 AM EDT | Special Marine Warning | MHX | 76 min | |
| Jun 10, 6:36 AM EDT | Special Marine Warning | MHX | 39 min | |
| Jun 10, 6:41 AM EDT | Special Weather Statement | MHX | Carteret | 34 min |
| Jun 10, 7:11 AM EDT | Special Marine Warning | MHX | 64 min | |
| Jun 10, 1:59 PM EDT | Special Marine Warning | MHX | 46 min | |
| Jun 10, 2:02 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven, Duplin, Jones, Onslow | 43 min |
| Jun 10, 2:44 PM EDT | Special Marine Warning | MHX | 46 min | |
| Jun 10, 2:45 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven, Onslow | 17 min |
| Jun 10, 3:06 PM EDT | Special Weather Statement | MHX | Pamlico | 24 min |
Nearby
Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.